Texas, 2002

Hail in Texas, April 14, 2002

April 14, 2002 · NWS MAF · 1 event in 1 county or zone

An isolated severe thunderstorm developed over Terrell County and produced dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated severe thunderstorm developed over Terrell County and produced dime size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 14, 1:41 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 14, 1:41 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SUN APR 14 2002

UPPER AIR ANALYSIS AND WATER VAPOR SATELLITE ANIMATION INDICATED
MID AND UPPER LEVEL SUBTROPICAL MOISTURE PRESENT OVER MOST OF THE
FORECAST AREA. A STRONGER UPPER LOW WAS LOCATED WEST OF THE BAJA WITH
MOISTURE ANIMATION SHOWING A DEFORMATION ZONE EXTENDING WEST TO EAST
...FROM THE NORTHERN BAJA TO THE RED RIVER. A BIT MORE SUBSIDENCE WAS
NOTE WEST OF THE OF AN EXITING UPPER DISTURBANCE MOVING ACROSS NE
TEXAS...BUT SOME WEAK MID LEVEL UPWARD MOTION EXISTED OVER THE
NORTHERN/CENTRAL COUNTY WARNING AREA. 18Z SURFACE ANALYSIS SIMILAR TO
SATURDAYS HAD MOISTURE BACKED UP TO THE GUADALUPE/DAVIS MOUNTAINS.
50F DEWPOINTS CONTINUED EAST OF A LINE FROM CARLSBAD...TO FORT
STOCKTON TO THE EASTERN BIG BEND. TEMPS WEST OF MIDLAND HAVE REACH
THE CONVECTIVE LEVEL...WITH MORE CUMULUS DEVELOPING OVER AND IN THE
VICINITY OF THE MOUNTAINS. A LONE T-STORM HAD POPPED UP ALONG THE
HUDSPETH/CULBERSON COUNTY LINE BETWEEN THE GUADALUPE MOUNTAINS
NATIONAL PARK AND VAN HORN AROUND 1830Z. OTHER CONVECTION CONTINUED
TO POP UP NEAR THE MOUNTAINS AS OF THIS WRITING.

STRONGER CONVECTIVE INHIBITION NOTED OVER THE EASTERN PERMIAN BASIN
SHOULD KEEP CONVECTION DOWN FOR THE NORTHERN AND EASTERN COUNTIES.
WILL LEAVE ISOLATED TO 20 POPS IN THE ZONES FOR TONIGHT AND PROBABLY
KEEP THE NE PERMIAN BASIN DRY...PENDING LAST MINUTE DEVELOPMENT. WITH
THE UPPER LOW NEARING THE BIG BEND...WILL HAVE A SLIGHT CHANCE IN THE
ZONES ALL AREAS MONDAY AND MONDAY NIGHT. A MORE SW-W SURFACE WIND
TUESDAY-THURSDAY WILL BRING DRIER AND CONTINUED WARM TEMPS FOR THIS
UPCOMING WORK WEEK.

A RATHER DEEP UPPER STORM IS FORECAST TO DEVELOP OVER THE PACIFIC NW
BY THE MRF. THE MORE FAVORED ECMWF (SEE THE EXTENDED DISCUSSION FROM
NCEP) DROPS THE UPPER LOW FURTHER SOUTH THAN THE MRF. A COLD FRONT
FROM THIS SYSTEM WILL PASS ACROSS THE REGION ON FRIDAY. WITH THE
ECMWF MORE SOUTHWARD EXTENT...PRECIP CHANCES WOULD BE HIGHER FROM IT
VERSUS THE DRIER MRF. THIS FAR OUT...WILL HOLD OFF ON FRIDAY POPS
THIS PACKAGE WITH ONLY A SLIGHT CHANCE AT THIS TIME. BUT TEMPS FROM
EXTENDED MODELS AND GUIDANCE DOES TAKE A FALL. WILL COOL SATURDAY
AND SUNDAY DOWN A BIT MORE THAN YESTERDAYS ISSUANCE.

FIRST GUESS TEMPS AND POPS FOLLOW...

MAF  59/89/60/88  1231
LSA  56/87/59/88  1231
6R6  60/88/61/90  3232
MRF  49/83/48/80  3221
CNM  57/89/57/90  2122

.MAF...
TX...NONE.
NM...NONE.

BOYD

In the hours before

Special weather statement, Apr 14, 2:30 PM CST, 2 hours 55 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SUN APR 14 2002

.SYNOPSIS...
WEAK HIGH PRESSURE WILL DOMINATE THE REGION SUNDAY AFTERNOON AND
NIGHT.  HOWEVER...NUMEROUS LOW LEVEL BOUNDARIES ARE STILL IN THE
AREA...IN THE WAKE OF SATURDAYS THUNDERSTORM ACTIVITY.  WEAK UPSLOPE
FLOW WILL ALSO EXIST ACROSS THE DAVIS MOUNTAINS.

.THREATS...
THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF WEST TEXAS LATE SUNDAY
AFTERNOON AND EVENING.  THE MOST LIKELY AREA TO EXPERIENCE STORMS
WILL BE IN TEXAS WEST OF THE PECOS...AS PRE EXISTING OUTFLOW
BOUNDARIES COMBINE WITH SUFFICIENT MOISTURE AND INSTABILITY TO
GENERATE AT LEAST ISOLATED STORMS...AND WHERE WEAK UPSLOPE WINDS MAY
GENERATE LIFT.

ANY THUNDERSTORMS WHICH DO DEVELOP LATE SUNDAY AFTERNOON AND EVENING
ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE FREQUENT LIGHTNING...
BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS.

44

The radar

The Midland/Odessa radar (KMAF), 193 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Terrell

When
April 14, 5:25 PM CST
Where
Terrell County, 5 mi N of Sanderson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.217, -102.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293338.